Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 29, 2003, 9:17 PM CDT for Caldwell County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 9:17 PM CDT (02:17 UTC)
- Expired
- Apr 29, 2003, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Caldwell County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2956 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940
WUUS53 KPAH 300217
SVRPAH
KYC033-300300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT TUE APR 29 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALDWELL COUNTY IN WESTERN KENTUCKY
* UNTIL 1000 PM CDT
* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PRINCETON...MOVING NORTH
AT 10 MPH.
LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.
LAT...LON 3703 8794 3697 8786 3700 8774 3715 8769
3720 8784 3716 8800
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:48 PM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Apr 29, 12:48 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1248 PM CDT TUE APR 29 2003 FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS 29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING. THE REGION CONTINUES TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN THE EAST. LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG. READINGS WERE NEAR ZERO ACROSS MY NORTHEAST. GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA THIS MORNING. WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS. FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS. WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM. THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND POPS CLOSE TO CURRENT WORDING. FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN THE EAST IN THE FORENOON ON TUESDAY. .PAH...NONE. DFS
Hazardous weather outlook, Apr 29, 1:10 PM CDT, 8 hours 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. WEAK BOUNDARIES LEFT BEHIND FROM YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON IN THE OUTLOOK AREA. MODERATE INSTABILITY SHOULD BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE GREATEST INSTABILITY. LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT. THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND SHOULD WEAKEN TOWARD SUNSET. ANY THUNDERSTORMS THAT REACH THE EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD BE BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON ACROSS THE OUTLOOK AREA.
In the hours before
Local storm report, Apr 29, 6:07 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ANNA IL 1.25 INCH HAIL
04/29/03 UNION REPORTED BY UNION COUNTY
SHERIFFS OFFICELocal storm report, Apr 29, 6:53 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM SCOTT CITY MO 0.25 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERS
0650 PM SCOTT CITY MO 1.00 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 29, 6:59 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 3S VIENNA IL 1.00 INCH HAIL
04/29/03 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
0705 PM SMITHLAND KY 0.75 INCH HAIL
04/29/03 LIVINGSTON REPORTED BY LIVINGSTON
COUNTY DESSpecial weather statement, Apr 29, 8:54 PM CDT, 23 minutes before
ILZ084-088-092-MOZ076-086-087-110-111-114-300340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 854 PM CDT TUE APR 29 2003 ...DAMAGING HAIL...GUSTY WINDS AND TORRENTIAL RAINFALL LIKELY WITH LINE OF STORMS IN SOUTHEAST MISSOURI... AT 847 PM CDT...A RECENTLY DEVELOPED LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHED FROM GREENVILLE TO COLDWATER IN WAYNE COUNTY. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING HAIL AND TORRENTIAL RAINFALL. THIS LINE OF THUNDERSTORMS SHOULD MOVE NEAR A SEDGEWICKVILLE... MARBLE HILL TO ADVANCE MISSOURI LINE BY 940 PM...REACHING A GRAND TOWER ILLINOIS...CAPE GIRARDEAU TO BLODGETT MISSOURI LINE BY 1040 PM. PERSONS TRAVELING ACROSS SOUTHEAST MISSOURI DURING THE NEXT TWO HOURS MAY EXPECT DAMAGING HAIL BETWEEN DIME AND NICKEL SIZE...GUSTY WINDS 40 TO 50 MPH...AND TORRENTIAL RAINFALL IN EXCESS OF AN INCH AN HOUR. THIS TORRENTIAL RAINFALL WILL LIKELY PRODUCE LOCALIZED FLOODING IN AREAS THAT HAVE ALREADY RECEIVED RAIN EARLIER IN THE DAY. SMITH
Local storm report, Apr 29, 8:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0752 PM LA CENTER KY 0.75 INCH HAIL
04/29/03 BALLARD REPORTED BY EOC
0813 PM 3N KY 0.75 INCH HAIL
04/29/03 MCCRACKEN 3N OF LOVELACEVILLE
REPORTED BY MCCRACKEN
COUNTY DES
0815 PM NEW COLUMBIA IL 0.88 INCH HAIL
04/29/03 MASSAC REPORTED BY TRAINED
SPOTTERS
0844 PM SILVA MO 1.00 INCH HAIL
04/29/03 WAYNE REPORTED BY TRAINED
SPOTTERS
0846 PM 5W EDDYVILLE KY 0.75 INCH HAIL
04/29/03 LYON REPORTED BY TRAINED
SPOTTERS
0757 PM HINKLEVILLE KY 1.00 INCH HAIL
04/29/03 BALLARD REPORTED BY TRAINED
SPOTTERS
0735 PM MO 1.75 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERS
0753 PM SMITHLAND KY 1.00 INCH HAIL
04/29/03 LIVINGSTON REPORTED BY LIVINGSTON
COUNTY DESSpecial weather statement, Apr 29, 9:11 PM CDT, 6 minutes before
KYZ007>013-016-017-021-022-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 911 PM CDT TUE APR 29 2003 ...HAIL...STRONG WINDS AND TORRENTIAL RAINFALL LIKELY WITH STORMS MOVING ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY... AT 905 PM CDT...A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINFALL...AS WELL AS THE POTENTIAL FOR HAIL UP TO DIME SIZE AND GUSTY WINDS 45 TO 55 MPH CONTINUED ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY. THESE STORMS WERE MOVING SLOWLY EAST BETWEEN 20 TO 25 MPH. IF YOU ARE PLANNING TRAVEL ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY THROUGH 11 PM...BE PREPARED FOR LESS THAN IDEAL DRIVING CONDITIONS. TORRENTIAL RAINFALL...RANGING FROM ONE HALF TO ONE INCH AN HOUR IS LIKELY FROM MARION AND GREENVILLE KENTUCKY...SOUTH TO THE KENTUCKY... TENNESSEE BORDER. ISOLATED LOCATIONS...STRETCHING FROM SMITHLAND... ONWARD TO GRAND RIVERS...COBB AND HOPKINSVILLE MAY SEE RAINFALL AMOUNTS UP TO THREE INCHES. THIS WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS...AS WELL AS CAUSE RAPID RISES IN DITCHES AND STREAMS. STAY TUNED TO NOAA WEATHER...COMMERCIAL RADIO AND TELEVISION FOR FURTHER WEATHER UPDATES AND POSSIBLE WARNINGS. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:15 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 30 min |
| Apr 29, 7:46 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 44 min |
| Apr 29, 7:51 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 39 min |
| Apr 29, 8:04 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 41 min |
| Apr 29, 8:17 PM CDT | Severe Thunderstorm Warning | PAH | Lyon | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.